| Catalog Number |
DLF180312 |
| Medical Device Problem Code |
Unraveled Material (1664)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
05/16/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, weight, race, ethnicity, and medical history were not provided.Procode: procode is krd/hcg.Reporter: the name, phone and email address of the initial reporter are not available / reported.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).(b)(4).[conclusion]: the healthcare professional reported that during the procedure to targeting an aneurysm on the stenosed coronary artery of the (b)(6) male patient, an unspecified balloon catheter was inflated in the stenosed target lesion and a bare stent was implanted.A progreat® microcatheter (terumo) was used but it could not be advanced to the lesion; it was replaced with the 150cm x 5cm prowler select lpes, 45 deg tip microcatheter (606s155fx / 30161573) and the coil embolization was initiated.The 3mm x 12cm deltafill 18 coil (dlf180312 / l15212) was the third coil chosen; it was inserted into the microcatheter, but there was resistance between the coil and the microcatheter.The physician attempted to remove the coil, but the coil became unraveled.The coil did not detach nor separate.The physician then cut the hub of the microcatheter with the coil inside of it, the coil was removed using a snare catheter.The microcatheter and the coil were replaced, and the procedure was successfully completed with the implantation of three additional coils.There was no known patient complication as a result of the event.It was reported that the product is not available for return.Resistance/friction and coil unraveling/stretching are known potential product failures associated with the use of the deltafill18 coil and prowler select microcatheter.It could not be determined where in the microcatheter the resistance was encountered; however, it is possible that an adequate and continuous flush was not maintained.The exact circumstances surrounding the unraveling/stretching of the coil are also unknown but stretching is generally caused by the application of excessive force while trying to retract against resistance.After the coil became unraveled, the physician cut the microcatheter close to its hub in an effort to snare the coil from the catheter.The instructions for use (ifu) cautions that if unusual friction is noticed during advancement or retraction of the microcoil system, verify that flush lines are open and properly pressurized and slowly withdraw the entire system and examine for damage.The microcoil system should be replaced.If friction still exists, withdraw and examine the delivery catheter system.The ifu also cautions that if the microcoil system becomes immobile in the infusion catheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system as a unit and replace with new devices.It is not clear why the physician cut the devices to snare the coil from the catheter, instead of withdrawing both the microcatheter and coil system as a unit.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and without the return of the complaint devices; however, it is likely that circumstances of the procedure, including device manipulation, may have contributed to the reported failures.Since the coil resistance/friction and subsequent unraveling reportedly required use of a snare catheter to remove the coil from the microcatheter, the coil event meets mdr reporting criteria as a ¿serious injury.¿ since the microcatheter resistance/friction did not result in a loss of cerebral target position (the target vessel was the coronary artery), the microcatheter event does not meet mdr reporting criteria.Based on complaint information, the device was not available to be returned for analysis.A review of manufacturing documentation associated with this lot (l15212) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.Coil unraveling / stretching are known potential issues associated with the use of this device.The ifu provides proper handling instructions for the device to prevent such issue from occurring.The coil can become unraveled or stretched during attempts to withdraw it against resistance.The complaint reported resistance between the coil and the microcatheter, and the coil became unraveled when the physician attempted to remove the coil.It is possible that during the attempt to withdraw the coil, the force applied caused the coil to unravel.The exact cause of the coil becoming unraveled cannot be conclusively determined as the product was not available for return.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the 3mm x 12cm deltafill 18 coil left the manufacturing facility with the coil in an unraveled state.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event of failure to detach was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during the procedure to targeting an aneurysm on the stenosed coronary artery of the (b)(6) male patient, an unspecified balloon catheter was inflated in the stenosed target lesion and a bare stent was implanted.A progreat® microcatheter (terumo) was used but it could not be advanced to the lesion; it was replaced with the 150cm x 5cm prowler select lpes, 45 deg tip microcatheter (606s155fx / 30161573) and the coil embolization was initiated.The 3mm x 12cm deltafill 18 coil (dlf180312 / l15212) was the third coil chosen; it was inserted into the microcatheter, but there was resistance between the coil and the microcatheter.The physician attempted to remove the coil, but the coil became unraveled.The coil did not detach nor separate.The physician then cut the hub of the microcatheter with the coil inside of it, the coil was removed using a snare catheter.The microcatheter and the coil were replaced, and the procedure was successfully completed with the implantation of three additional coils.There was no known patient complication as a result of the event.It was reported that the product is not available for return.
Additional Manufacturer Narrative
Manufacturer¿s ref.(b)(4).The purpose of this mdr is to include the additional event information received on 6/12/2019.Initial reporter phone: (b)(6).[conclusion]: the healthcare professional reported that during the procedure to targeting an aneurysm on the stenosed coronary artery of the 71-year-old male patient, an unspecified balloon catheter was inflated in the stenosed target lesion and a bare stent was implanted.A progreat® microcatheter (terumo) was used but it could not be advanced to the lesion; it was replaced with the 150cm x 5cm prowler select lpes, 45 deg tip microcatheter (606s155fx / 30161573) and the coil embolization was initiated.The 3mm x 12cm deltafill 18 coil (dlf180312 / l15212) was the third coil chosen; it was inserted into the microcatheter, but there was resistance between the coil and the microcatheter.It was reported that continuous flush had been maintained through the prowler select lpes microcatheter; there were no kinks nor bends on the microcatheter that could have caused the resistance between the coil and the microcatheter.The physician attempted to remove the coil, but the coil became unraveled.The coil did not prematurely detach nor separate; there was no unintended separation reported.The physician then cut the connector of the coil and the hub of the microcatheter with the coil inside of it, the coil was removed using a snare catheter.The coil was removed without any patient injury.It was confirmed that no part of the coil was stuck in the target lesion that would prompt the use of the snare catheter.It was also confirmed that there was no entanglement with a previously placed coil.The microcatheter and the coil were replaced, and the procedure was successfully completed with the implantation of three additional coils.There was no report of patient complication or procedural delay as a result of the event.It was reported that the product is not available for return.Resistance/friction and coil unraveling/stretching are known potential product failures associated with the use of the deltafill18 coil and prowler select microcatheter.It could not be determined where in the microcatheter the resistance was encountered; however, it is possible that an adequate and continuous flush was not maintained.The exact circumstances surrounding the unraveling/stretching of the coil are also unknown but stretching is generally caused by the application of excessive force while trying to retract against resistance.After the coil became unraveled, the physician cut the microcatheter close to its hub in an effort to snare the coil from the catheter.The instructions for use (ifu) cautions that if unusual friction is noticed during advancement or retraction of the microcoil system, verify that flush lines are open and properly pressurized and slowly withdraw the entire system and examine for damage.The microcoil system should be replaced.If friction still exists, withdraw and examine the delivery catheter system.The ifu also cautions that if the microcoil system becomes immobile in the infusion catheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system as a unit and replace with new devices.It is not clear why the physician cut the devices to snare the coil from the catheter, instead of withdrawing both the microcatheter and coil system as a unit.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and without the return of the complaint devices; however, it is likely that circumstances of the procedure, including device manipulation, may have contributed to the reported failures.Since the coil resistance/friction and subsequent unraveling reportedly required use of a snare catheter to remove the coil from the microcatheter, the coil event meets mdr reporting criteria as a ¿serious injury.¿ since the microcatheter resistance/friction did not result in a loss of cerebral target position (the target vessel was the coronary artery), the microcatheter event does not meet mdr reporting criteria.Based on complaint information, the device was not available to be returned for analysis.A review of manufacturing documentation associated with this lot (l15212) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.Coil unraveling / stretching are known potential issues associated with the use of this device.The ifu provides proper handling instructions for the device to prevent such issue from occurring.The coil can become unraveled or stretched during attempts to withdraw it against resistance.The complaint reported resistance between the coil and the microcatheter, and the coil became unraveled when the physician attempted to remove the coil.It is possible that during the attempt to withdraw the coil, the force applied caused the coil to unravel.The exact cause of the coil becoming unraveled cannot be conclusively determined as the product was not available for return.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the 3mm x 12cm deltafill 18 coil left the manufacturing facility with the coil in an unraveled state.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event of failure to detach was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.